Last reply 1 year ago
tecfidera

Hi, I’ve just come off rebif due to painful injection sites and side effects that never eased (for me). I’ve decided to go on tecfidera, but I’m worried about the side effects, also they don’t screen for the jc virus where I am (Bournemouth), does anybody know if I can get screened somewhere else?

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
1 year ago

@rainbow79 , You are obviously concerned about the risk of developing Progressive-Multifocal-Leukoencephalopathy (PML).

Here’s some details about PML and the Disease Modifying Treatments (DMTs) that have been associated with this risk.

Have a read through the section on Tecfidera and ensure that you are happy that this risk is being managed for you.

https://www.mstrust.org.uk/a-z/progressive-multifocal-leukoencephalopathy-pml


tantar
1 year ago

Hi

I came off Avonex in April last year after it was advised I go on Tecfidera. I was worried about starting asafter doing some searches on internet PML was raised and scared the hell out of me. I don’t live in mainland and JC virus tests not available. I talked through with my MS nurse, dr and a snr local pharmacist who were able to answer my queries. I am due my annual review with specialist at the start of April. Apart from hot flushes I have been fortunate not to suffer with any other side affects.
My white cell count remains just above 1.0 which for some people is low but mine was never much higher.

I had blood and urine tests prior to starting and regularly since starting treatment. For me I like having my weekends back not worrying on Sat about doing the intramuscular injection and Sunday mornings not having a banging headache.

Tracey


potter
1 year ago

I have been on Tecfidera for three years and have never had a JCV virus check, I asked my neuro at my last visit why not. He said they only check that if my white blood cell count drops. When your starting Tec make sure you take your pill in the middle of a meal and I started taking a good probiotic which really helped. I had to cut down on spicy foods for the first three months, I haven’t had any problems since then, I didn’t have any problems with flushing. Someone on the forum can help you with that. I had the same problem with Rebif, always felt like I was getting the flu and after five years I had skin rejection. Tecfidera had been on the market for a couple of years and my insurance company had just started paying for it. I felt like I had hit the lottery no more shots. Potter

My wife started tec a few months ago. Most pml cases are from people going from something like tysabri to tec. The belief is that those cases are because of the other medicine just took a while to result in pml. The few unconfounded cases where in older people above 55 and had sustained lower lymphocyte counts for many months. (<.5). Tecfidera (DMF) leaves your body in about 24 hours so at least you can stop it quickly. There are some videos that discuss the above and I am typing as best as I recall. The videos can be found on YouTube from the Rocky Mountain ma center.

I have other posts that I followed and posted some of our own experiences with managing Tecfidera symptoms. I would suggest you be prepared and do a few proactive things like probiotics if you are thinking of going down the Tecfidera route. It seems the experience can be quite different for people.


rainbow79
1 year ago

Thankyou everyone for your advice. Hopefully ill be one of the lucky ones with minimal side effects, I’ll let you all know how I’m getting on once I start it.


jackie1953
1 year ago

Hi everyone! I’ve just found your site and am so happy I did! I’ve been on Copaxone since 1998 and after my MRI in November, my neurologist told me I have a new lesion and needed to go on another medication, so I chose Tecfidera. Am into my second week of it and still adjusting to the side effects. First pill I took made me flush so badly I looked like a tomato! After research, I learned to take an aspirin 30 minutes before the pill and ALWAYS eat a lot of crackers or an egg or in the middle of a meal. After being on Copaxone for so many years with NO side effects but lumpy skin, this has been a new experience for me. I know if I stick it out for 2-3 months, it will get better! Or so I hope!


rosarugosa
1 year ago

Hi jackie1953, I’m about to start Tecfidera next month (after being on Avonex injections for 5+ years) and am researching for things that help with side effects. Your post mentioned taking aspirin…so is that 2 every day before each pill? Thanks


potter
1 year ago

The aspirin is to help with flushing, I have been on Tecfidera for three years and only turned red once. Someone else noticed I was red I didn’t feel anything. I never took any aspirin before I took my Tec. My issues were more my stomach, I found taking a daily probiotic really helped and taking them in the middle of a meal. Sometimes I find my pill sitting beside my empty plate, I had forgotten to take it. To solve this problem I will take it and have a slice of bread with butter. Potter

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.